Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jun 22, 2018, 2:08 PM CDT for Tuscaloosa County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2018, 2:08 PM CDT (19:08 UTC)
- Expired
- Jun 22, 2018, 2:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
043
WWUS84 KBMX 221908
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT FRI JUN 22 2018
ALZ023-221945-
Tuscaloosa AL-
208 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY
UNTIL 245 PM CDT...
At 208 PM CDT, Doppler radar was tracking a strong thunderstorm near
Samantha, or 16 miles north of Northport, moving east at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bankhead Lock And Dam, Wiley and Windham Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3357 8732 3352 8732 3351 8730 3349 8730
3349 8733 3347 8734 3345 8733 3346 8732
3344 8731 3344 8730 3339 8730 3345 8768
3352 8768
TIME...MOT...LOC 1908Z 270DEG 28KT 3349 8758
$$
05What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 22, 12:44 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 22, 12:44 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1244 PM CDT Fri Jun 22 2018 .UPDATE... For 18Z Aviation. && .SYNOPSIS... GOES-R Vapor channel imagery along with global model depictions are in good agreement with the current pattern featuring a closed low aloft over north-central Illinois with a stout trough extending southward into the Deep South. Satellite-derived wind retrievals are detecting winds from 40 to 60 knots generally out of the west over north-central Mississippi associated with ongoing convection. Weaker ridging remains over much of Florida and the eastern Gulf of Mexico. Towards the surface, an occluded low was analyzed over central Illinois with a warm front extending east across the Ohio River Valley while a cold front extended from just east of the occlusion and extended southwest to near Memphis, TN and stretched southwest into northern Texas. The 22.12Z BMX sounding contained a strong subsidence inversion around 430 mb that extended further aloft. Below this level the airmass was much more moist though there were two much smaller subsidence inversion located around 730 mb and 850 mb. The drier air resulted in a precipitable water (PWAT) value of 1.64 inches. The wind profile through the column is largely unidirectional from the west with speeds off the surface increasing to 25 kts around 945 mb and increasing to the 40-50 kt around around 735 mb. Speeds gradually increased further to the 50-55 kt range from around 420 mb to around 150 mb. Modifying the observed sounding for expected high around 88 degrees today yields a surface based convective available potential energy value of near 2,000 J/kg with a lifted index of -6. 0-6 km bulk shear values were observed around 30 kts with 0-1 km storm relative helicity values around 60 m2/s2 with 163 m2/s2 in the 0-3 km layer. 05 && .SHORT TERM... A review of radar, satellite and surface analysis data indicates an outflow boundary from last night's convection extended from west to east roughly near the U.S. Highway 80 corridor and this boundary continues to drop southward. Convection in Mississippi is loosely separated with activity in the northern and northeastern areas generally moving eastward while activity across the west- central areas is propagating more southeast. It appears that the activity across the west-central areas are remaining in close proximity with a west to east boundary that was analyzed across our southern counties that likely extends further west across much of Mississippi. Convection across the northern and northeast counties in Mississippi will be the near-term focus for concern as it approaches the Alabama/Mississippi state line within the hour. Additional development is expected from midday through early evening as the atmosphere destabilizes in the lower levels due to strong solar insolation away from opaque cloud cover. The presence of deep layer unidirectional shear will support organized convection with some severe thunderstorms possible with damaging winds being the primary risk. Storm-relative helicity values observed minimally support some rotating storms and a brief tornado can not be entirely ruled out, especially where storms interact with low-level boundaries where low-level directional shear will be maximized. Limiting factors for severe storms will be the amount of near- surface destabilization that materializes as mid to high level clouds are quickly moving into our west-central counties from convection ongoing in Mississippi while lower to middle level clouds have persisted across much of our southwest and portions of our southern counties. 05 .LONG TERM... Saturday through Thursday. The southern extent of moderate westerly flow at 500mb will reside over North Alabama on Saturday along with a thermal gradient associated with prior convection. Warm advection and lift near this feature should continue to serve as a focus for showers and storms with the highest chances across the North. After Saturday, the 500mb pattern will become more typical of summer, and the aforementioned thermal gradient should retreat northward on Sunday as higher heights develop across the Deep South. Convection should be isolated and limited to north of Interstate 20. Rain chances may slowly increase for Monday through Thursday as the ridge weakens. 87/Grantham && .AVIATION... 18Z TAF Discussion. Conditions will now begin to deteriorate across the area as showers and storms begin to move into the area. Look for impacts at TCL and within the hour and then EET, ASN, and ANB by 19 to 20Z. Look for the impacts to begin at MGM and TOI after 23Z. Thunderstorms will not persists in a area for long so went with generally only 2 to 3 hours with each tempo. Drier tonight with low clouds developing after 8Z. Another MCS will move into the area late morning, generally across the north, so added in prob30 for the northern sites for TSRA after 16Z. 16 && .FIRE WEATHER... Relatively high rain chances will continue through Saturday especially across the northern half of the area. Patchy fog may develop in the overnight and early morning hours where rainfall occurs. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 88 71 92 71 / 50 60 20 20 30 Anniston 70 89 71 92 72 / 60 60 10 10 20 Birmingham 72 90 73 93 73 / 40 50 10 10 20 Tuscaloosa 72 93 74 94 74 / 40 40 10 10 10 Calera 72 90 73 92 73 / 50 40 10 10 10 Auburn 71 89 73 91 73 / 60 40 10 10 10 Montgomery 74 93 74 94 74 / 60 30 10 10 10 Troy 74 92 73 92 73 / 50 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 22, 4:38 AM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 438 AM CDT Fri Jun 22 2018 ALZ011>015-017>050-231245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 438 AM CDT Fri Jun 22 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a risk of severe storms this afternoon and evening across all of Central Alabama. However, the favored area for severe storms will be along the I-20 corridor with the main threat being damaging straight line winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and this evening.
In the hours before
Special weather statement, Jun 22, 12:43 PM CDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Birmingham AL 1243 PM CDT FRI JUN 22 2018 ALZ015-221815- Walker AL- 1243 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 115 PM CDT... At 1242 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Carbon Hill, moving east at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jasper, Cordova, Parrish, Barney, Cedrum Area, Holly Grove, Manchester, Gamble, Townley, Boldo and Walker County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3396 8718 3371 8713 3374 8753 3386 8753 TIME...MOT...LOC 1742Z 261DEG 31KT 3381 8746 05
Local storm report, Jun 22, 12:44 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND DMG VERNON 33.76N 88.11W
06/22/2018 LAMAR AL TRAINED SPOTTER
SMALL GREENHOUSE OVERTURNED AND FEW BRANCHES
REPORTED DOWN BY ESTIMATED 40-50 MPH WINDS.
&&
05Special weather statement, Jun 22, 1:14 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
114 PM CDT FRI JUN 22 2018
ALZ012-013-022-221845-
Fayette AL-Pickens AL-Lamar AL-
114 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS...
SOUTHWESTERN FAYETTE AND SOUTHEASTERN LAMAR COUNTIES UNTIL 145 PM
CDT...
At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millport, moving east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Millport, Kennedy, Ashcraft Corner, Lubbub and Shaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3354 8821 3360 8781 3352 8781 3352 8784
3343 8784 3343 8818
TIME...MOT...LOC 1813Z 264DEG 30KT 3349 8811
05Special weather statement, Jun 22, 1:40 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
140 PM CDT FRI JUN 22 2018
ALZ013-022-023-221915-
Fayette AL-Pickens AL-Tuscaloosa AL-
140 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA...
NORTHEASTERN PICKENS AND SOUTHWESTERN FAYETTE COUNTIES UNTIL 215 PM
CDT...
At 139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashcraft Corner, or 7 miles southeast of Millport, moving east at 40
mph. Another strong thunderstorm was located just south of Ashcraft
Corner and was also moving east at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ashcraft Corner, Lubbub, Moores Bridge and New Lexington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3353 8806 3353 8795 3355 8795 3363 8757
3342 8752 3343 8806
TIME...MOT...LOC 1839Z 262DEG 33KT 3349 8799
05Special weather statement, Jun 22, 2:06 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
206 PM CDT FRI JUN 22 2018
ALZ024-026-221930-
Jefferson AL-St. Clair AL-
206 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON AND WEST
CENTRAL ST. CLAIR COUNTIES UNTIL 230 PM CDT...
At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Birmingham, moving northeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Northeastern Birmingham, Vestavia Hills, Trussville, Irondale, Leeds,
Moody, Center Point, Clay, Tarrant, Margaret, Argo, Chalkville, Shops
of Grand River, Bald Rock, Alton, Grayson Valley, Barber Motorsports
Park, Birmingham Airport, Branchville and Chula Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3358 8634 3353 8648 3355 8648 3355 8652
3352 8652 3352 8656 3351 8657 3347 8668
3358 8677 3378 8655
TIME...MOT...LOC 1906Z 240DEG 27KT 3357 8668
05Special weather statement, Jun 22, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT FRI JUN 22 2018
ALZ023-221945-
Tuscaloosa AL-
208 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY
UNTIL 245 PM CDT...
At 208 PM CDT, Doppler radar was tracking a strong thunderstorm near
Samantha, or 16 miles north of Northport, moving east at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bankhead Lock And Dam, Wiley and Windham Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3357 8732 3352 8732 3351 8730 3349 8730
3349 8733 3347 8734 3345 8733 3346 8732
3344 8731 3344 8730 3339 8730 3345 8768
3352 8768
TIME...MOT...LOC 1908Z 270DEG 28KT 3349 8758
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 11:12 AM CDT | Special Weather Statement | BMX | Lamar | 33 min |
| Jun 22, 11:40 AM CDT | Special Weather Statement | BMX | Lamar | 35 min |
| Jun 22, 12:43 PM CDT | Special Weather Statement | BMX | Walker | 32 min |
| Jun 22, 1:14 PM CDT | Special Weather Statement | BMX | Pickens | 31 min |
| Jun 22, 1:40 PM CDT | Special Weather Statement | BMX | Fayette | 35 min |
| Jun 22, 2:06 PM CDT | Special Weather Statement | BMX | St. Clair | 24 min |
| Jun 22, 2:35 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 25 min |
| Jun 22, 2:53 PM CDT | Special Weather Statement | BMX | Jefferson | 37 min |
| Jun 22, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 42 min |
| Jun 22, 3:08 PM CDT | Special Weather Statement | BMX | Greene, Hale | 52 min |
| Jun 22, 3:18 PM CDT | Special Weather Statement | BMX | Hale | 27 min |
| Jun 22, 3:59 PM CDT | Special Weather Statement | BMX | Lee | 31 min |
| Jun 22, 4:00 PM CDT | Special Weather Statement | BMX | Coosa | 30 min |
| Jun 22, 4:28 PM CDT | Special Weather Statement | BMX | Elmore | 32 min |
| Jun 22, 4:31 PM CDT | Special Weather Statement | BMX | Perry | 29 min |
| Jun 22, 4:32 PM CDT | Special Weather Statement | BMX | Chambers, Clay, Tallapoosa | 28 min |
| Jun 22, 4:46 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 44 min |
| Jun 22, 4:59 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 28 min |
| Jun 22, 5:03 PM CDT | Special Weather Statement | BMX | Shelby | 27 min |
| Jun 22, 5:15 PM CDT | Special Weather Statement | BMX | Randolph | 30 min |
| Jun 22, 5:44 PM CDT | Special Weather Statement | BMX | Macon | 31 min |
| Jun 22, 5:53 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 27 min |
| Jun 22, 6:23 PM CDT | Special Weather Statement | BMX | Macon | 37 min |
| Jun 22, 6:25 PM CDT | Special Weather Statement | BMX | Winston | 35 min |
| Jun 22, 6:43 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 19 min |
| Jun 22, 6:48 PM CDT | Special Weather Statement | BMX | Lee | 27 min |
| Jun 22, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 14 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.